Brown, H.; Goldberg, P. A.; Selter, J. G.; Cabin, H. S.; Marieb, N. J.; Udelsman, R.; Setaro, J. F.
Author Affiliation, Ana.
Hemorrhagic pheochromocytoma associated with systemic corticosteroid therapy and presenting as myocardial infarction with severe hypertension
Journal of Clinical Endocrinology and Metabolism
Date of Publication
Section of Endocrine Surgery, Yale University School of Medicine, New Haven, Connecticut 06520-8017, USA.
Pheochromocytomas classically present with paroxysms of hypertension and adrenergic symptoms including headaches, palpitations, tremor, and anxiety. However, these tumors can be clinically silent and occasionally present only when catecholamine release is up-regulated by exogenous stimuli. In addition, the clinical presentation of pheochromocytoma can mimic a number of more common medical conditions, including migraine headaches, cardiac arrhythmias, and myocardial infarction, making diagnosis difficult. In this report, we present the case of a young woman who, while receiving oral corticosteroid therapy for presumed migraine headaches, suffered a myocardial infarction and ultimately hemorrhaged into a previously undiagnosed pheochromocytoma. Our patient exhibited severe, labile hypertension after the administration of iv beta-blockade for presumed myocardial ischemia, raising our initial clinical suspicion for pheochromocytoma. In this paper we review some of the key clinical issues related to this complex case, including steroid-induced stimulation of catecholamine synthesis and release, the role of pheochromocytoma in myocardial ischemia and electrocardiographic changes, and the rare complication of tumor hemorrhage. We then briefly review the essential diagnostic and management strategies for this rare but potentially lethal tumor, with specific emphasis on pheochromocytoma-related cardiovascular emergencies and the surgical management of tumor hemorrhage.....